Wednesday, May 29, 2024
HomeClinical Trials and ResearchIs it risky to continue with blood thinner drugs after a gastrointestinal...

Is it risky to continue with blood thinner drugs after a gastrointestinal bleed?

Study shows the benefit of resuming blood thinner drugs after a gastrointestinal bleed outweighs the risk of a rebleeding event.

Gastrointestinal (GI) bleeding is a common problem affecting approximately 150 patients per 100,000 population in the United States and the United Kingdom and has a mortality rate of 5% to 10%. GI bleeding can be obvious when blood is present in stool or vomit, or the bleeding can be hidden where the symptoms are a feeling of lightheadedness or difficulty in breathing, fainting, chest or abdominal pain.

A GI bleeding event in patients taking antithrombotic drugs – commonly known as blood thinners –  poses a serious challenge in treating the bleeding while reducing the risk of ischemic events or reduced blood flow that can result in a heart attack or stroke. Antithrombotic drug therapy is a key element of prevention and management of cardiovascular disease, with these drugs accounting for over 50% of drugs prescribed to patients suffering from cardiovascular disease. Antithrombotic drugs include antiplatelet (aspirin, clopidogrel) and anti-coagulant (warfarin) drugs that act to reduce the risk of cardiovascular events by preventing the formation and growth of blood clots. Due to the mechanism of action of these antiplatelet and anticoagulant drugs, patients taking these drugs presenting with a GI bleed present a dilemma to the treating physician to manage the risks of stopping the treatment while treating the initial bleeding event.

As the antiplatelet and anticoagulant drugs interfere with the blood clotting process, these drugs need to be stopped in the event of a GI bleed, as taking them will increase the risk of rebleeding. Balancing the risks and benefits of = drug therapy in patients with a GI bleed is a serious challenge for the treating physician. Currently, there are no clear guidelines regarding the best practice methods for the duration of discontinuation and the subsequent resumption of treatment.

To address this issue researchers in Spain carried out a study with 871 patients who suffered from GI bleeding. The researchers studied the rate of rebleeding, ischemic events that include cardiovascular events, and deaths in patients treated with anticoagulant or antiplatelet therapy who also developed a GI bleed. The results of the study, published in Alimentary Pharmacology and Therapeutics, have shown that patients who resumed anticoagulant or antiplatelet therapy had a 39% reduced risk of mortality or ischemic events, even with an increased risk of rebleeding over the two-year follow-up period. About 62% of the patients who developed a rebleeding event suffered from rebleeding at the same location as the initial bleeding event. Additionally, the study showed that patients on anticoagulant drug therapy had an approximate 70% higher risk of rebleeding and approximately 30% lower risk of ischemic events or death compared to patients who did not resume therapy. In comparison, patients on antiplatelet drugs had a significantly lower risk of death and showed no difference in risk or rebleeding or ischemic events.

Resuming antiplatelet or anticoagulant drug therapy seven or more days after stopping the treatment appears to be an ideal window of interruption as it carried no increased risk of rebleeding, ischemic events or death as compared to resuming therapy in less than seven days, which was associated with an increased risk of bleeding.

As the authors note, “Our study provides information to balance the risks and benefits of the global management of these two pharmacological groups of drugs widely associated with increased gastrointestinal bleeding risk.”

Written by Bhavana Achary, Ph.D

 

References:

Sostres C, Marcén B, Laredo V, Ruiz L, Camo P, Carrera-Lasfuentes P, Lanas Á. Risk of rebleeding, vascular events and death after gastrointestinal bleeding in anticoagulant and/or antiplatelet users. Aliment Pharmacol Ther. 2019 Sep 4

Kim BS, Li BT, Engel A, Samra JS, Clarke S, Norton ID, Li AE. Diagnosis of gastrointestinal bleeding: A practical guide for clinicians. World J Gastrointest Pathophysiol. 2014 Nov 15;5(4):467-78

Fan P, Gao Y, Zheng M, Xu T, Schoenhagen P, Jin Z. Recent progress and market analysis of anticoagulant drugs. J Thorac Dis. 2018 Mar;10(3):2011-2025

https://www.mayoclinic.org/diseases-conditions/gastrointestinal-bleeding/symptoms-causes/syc-20372729

 

Image by Frank Hull from Pixabay

Bhavana Achary PhD
Bhavana Achary PhD
Bhavana Achary completed her Ph.D in Molecular Biology and Biochemistry at the Pennsylvania State Universisty, USA, studying gene regulation. Pivoting from the bench to the writer's desk, Bhavana hopes to bring the advances in science and health research to a broader audience while maintaining the scientific rigour and knowledge gained over her years in research. She enjoys the opportunity to keep abreast of the latest in medical research while also making it more accessible to a lay audience. Currently based in Singapore, Bhavana enjoys exploring the Southeast Asian region.
RELATED ARTICLES

LEAVE A REPLY

Please enter your comment!
Please enter your name here

Latest News and Articles

SUBSCRIBE TO OUR NEWSLETTERS

Stay Connected
10,288FansLike
820FollowersFollow
249FollowersFollow
2,787FollowersFollow

Article of the month

Recognizing HIE: A Call for Advocacy

Have you heard of HIE? It’s the second leading cause of infant mortality and lifelong disability worldwide. 2-3 per 1,000 live births in high-income...

Joke Of The Day – May 29

Doctor to the patient: You have been diagnosed with a highly contagious disease. We will have to quarantine you and you’ll only be fed cheese and...

ADVERTISE WITH US

error: Content is read-only and copy-protected.